Severe cutaneous drug reactions
Toxic epidermal necrolysis or Lyell syndrome
Toxic epidermal necrolysis or Lyell syndrome is an extended form of toxic epidermal necrolysis characterized by destruction and detachment of the skin epithelium and mucous membranes involving more than 30% of the body surface area. Lyell syndrome can be triggered by a drug allergy and, exceptionally, by infections or bone marrow transplantation. In 25 to 30% of cases, the cause is unclear.
Stevens-Johnson syndrome is a limited form of toxic epidermal necrolysis characterized by destruction and detachment of the skin epithelium and mucous membranes involving less than 10% of the body surface area. Stevens-Johnson syndrome can be triggered by a drug allergy and, more rarely, by infections or bone marrow transplantation. In 25 to 30% of cases, the cause is unclear.
Acute generalised exanthematous pustulosis (AGEP)
Acute generalised exanthematous pustulosis (AGEP) is a rare toxic dermatosis characterised by the rapid development of numerous, nonfollicular, sterile, pinhead-sized pustules on an edematous and erythematous base, predominantly occurring on the trunk, intertriginous and flexural areas, with rare, mostly oral, mucosal involvement. Acute onset of fever (>38°C), peripheral blood leukocytosis, and mild eosinophilia are accompanying features. Systemic involvement, with hepatic, renal or pulmonary dysfunction, occasionally occurs. Histologically reveals characteristic spongiform, subcorneal and/or intraepidermal, pustules, as well as marked edema of the papillary dermis, a perivascularly accentuated, neutrophil-rich inflammatory infiltrate, and intrapustular or intradermal eosinophils.
DRESS syndrome (Drug Rash with Eosinophilia and Systemic Symptoms)
DRESS syndrome (Drug Rash with Eosinophilia and Systemic Symptoms) is a hypersensitivity reaction characterized by a generalised skin rash, fever, eosinophilia, lymphocytosis and visceral involvement (hepatitis, nephritis, pneumonitis, pericarditis and myocarditis) and, in some patients, reactivation of human herpes virus 6. Onset usually occurs 2-6 weeks after administration of the causal medication. DRESS syndrome is most frequently associated with anticonvulsants and sulfonamides but other medications (allopurinol, cyclosporine, azathioprine, gold salts and antiviral agents) have also been implicated. The manifestations may persist for several weeks after withdrawal of the causative medication.